Extreme Cold/Wind Chill, Midland
- When
- February 19, 12:00 AM EST to 11:00 AM EST
- Where
- Midland forecast zone
- Reported by
- ASOS
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
Arctic airmass ushered in by northwest winds produced Wind Chills around 25 below zero along and north of M-59 Corridor. Temperatures of zero to 5 below zero toward Midnight on February 18th, coupled with northwest winds of 10 mph or less produced wind chills between 20 to 25 below zero.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Arctic airmass ushered in by northwest winds produced Wind Chills around 25 below zero along and north of M-59 Corridor. Temperatures of zero to 5 below zero toward Midnight on February 18th, coupled with northwest winds of 10 mph or less produced wind chills between 20 to 25 below zero. Although winds remained under 10 mph during the early morning hours of February 19th, temperatures bottomed out between 5 to 10 below zero. The official low at Flint was -10 degrees, while Saginaw checked in at -7 degrees. Temperatures slowly rose during the morning hours with corresponding wind chills climbing above -20 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 18, 11:43 PM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1143 PM EST WED FEB 18 2015
.AVIATION...
VFR CONDITIONS ARE EXPECTED THIS FORECAST PERIOD AS LAST SMALL BATCH
OF SCT -SHSN END EARLY. HIGH PRESSURE WILL THEN BUILD INTO THE AREA
INTO TONIGHT. ASIDE FROM A POSSIBLE PERIOD OF BKN DIURNAL STRATO-CU
THURSDAY AFTERNOON...SKIES WILL BE PARTLY TO MAINLY CLEAR.
FOR DTW...WITH HIGH PRESSURE BUILDING INTO THE AREA...VFR CONDITIONS
ARE EXPECTED. LIGHT WEST NORTHWEST WINDS WILL MIX OUT TO NORTHEAST
10 TO 15 KNOTS ON THURSDAY AND THEN BASICALLY CALM BY THE END OF THE
FORECAST AS THE RIDGE OF HIGH PRESSURE SETTLES OVERHEAD.
//DTW THRESHOLD PROBABILITIES...
* LOW IN CEILINGS AT 5000 FEET THROUGH 08Z.
&&
.PREV DISCUSSION...ISSUED 359 PM EST WED FEB 18 2015
SHORT TERM...THIS AFTERNOON AND TONIGHT
A SMALL LOCALIZED VORTICITY AND CONVERGENCE MAXIMUM BROKE OFF
EARLIER FROM THE MAIN CONVERGENCE AND LAKE EFFECT SNOW BAND
IMPACTING FAR WESTERN LOWER MICHIGAN. THIS FEATURE TRACKED EASTWARD
ACROSS THE STATE DURING THE AFTERNOON AND IS DIRECTLY ASSOCIATED
WITH THE CLUSTER OF +30 DBZ Z ECHOES NOW OVER WAYNE COUNTY. IT HAS
REQUIRED THIS LOCALIZED FORCING TO SHOW ANYTHING BETTER THAN A
CELLULAR CONVECTIVE MODE. THUS...EXPECTATIONS ARE FOR A CONTINUATION
OF CELLULAR SNOW SHOWERS AND OCCASIONAL SNOW SQUALLS UNTIL THE
DEEP/MASSIVE MIDLEVEL TROUGH AXIS SLIDES EASTWARD. WILL NOT ISSUE A
WINTER WEATHER ADVISORY AT THIS TIME...DUE TO THE LACK OF BANDING.
THE CELLULAR STRUCTURE WILL MAKE RESIDENCE TIME OF IMPACTFUL
SNOWFALL RATES SHORT AT ANY ONE LOCATION. INCREASING AND MATURATION
OF CONVECTIVE DEPTHS YET THIS AFTERNOON MAY LEAD TO SOME MINOR SNOW
ACCUMULATIONS. WILL CONTINUE TO ADDRESS THIS IN A NEAR TERM WITH THE
SPSDTX PRODUCT. ONE ITEM TO HIGHLIGHT IS THE POTENTIAL FOR A NW TO
SE ORIENTATED BAND BETWEEN 23-02Z. VARIOUS SOLUTIONS ARE HINTING AT A
BAND SETTING UP ALONG THE WESTERN FLANK OF THE MIDLEVEL TROUGH AXIS.
IMPRESSIVE COLD WILL THEN BLAST INTO THE AREA ON THE HEELS OF THE
TROUGH AXIS SWINGING TO A NEUTRAL TILT. RESOIVIOR OF COLD IS
IMPRESSIVE AND WILL SEND TEMPERATURES PLUNGING SUB ZERO BY 4Z
TONIGHT. MAIN MESSAGE TO COMMUNICATE IS THE DEVELOPING DANGEROUSLY
COLD CONDITIONS SET WITH THE WIND CHILLS FORECASTED TO RANGE BETWEEN
-15 DEGREES AND -30 DEGREES. THE WIND CHILL WARNING AND WIND CHILL
ADVISORIES WERE ISSUED EARLIER.
LONG TERM...
SECOND IMPRESSIVE ARCTIC PLUNGE IN LESS THAN A WEEK WILL BE FULLY
ENTRENCHED OVER SOUTHEAST MICHIGAN ON THURSDAY. 850 MB TEMPERATURES
REMAIN PROJECTED PER NEARLY ALL MEMBERS OF THE 12Z MODEL SUITE TO
MAKE A RUN TOWARD -30C BY EARLY THURSDAY. 12Z DTX UPPER AIR
CLIMATOLOGY SUGGESTS THIS WILL APPROACH RECORD TERRITORY FOR COLDEST
850 TEMPERATURES IN FEBRUARY /DATA GOING BACK TO 1994-95 SEASON/.
THE MAGNITUDE OF THIS ARCTIC AIR WILL ENSURE DAYTIME HIGHS THURSDAY
STRUGGLE TO CLIMB MUCH ABOVE THE ZERO DEGREE MARK...SOME LOCALES
HOLDING SUB-ZERO THROUGH THE DAY. A FIRM NORTHWEST GRADIENT WILL
CONTRIBUTE TO THE WIND CHILL...SUSTAINING READINGS WITHIN THE -10 TO
-20C RANGE THROUGH THE DAY. MODEL SOUNDING DATA AND RH FIELDS NOW
POINT TOWARD A MORE OPTIMISTIC CLOUD TREND...WITH A PROGRESSIVELY
DRIER AIR MASS WORKING AGAINST THE LINGERING CYCLONIC FLOW. LOSS OF
DIURNAL SUPPORT WILL REMOVE ANY PERSISTENT STRATOCU BY EVENING...
ESTABLISHING A STRONG RADIATIONAL COOLING OPPORTUNITY THURSDAY
NIGHT. GRADIENT WILL DIMINISH CONSIDERABLY AS WEAK SURFACE RIDGING
ENTERS...ALTHOUGH RIDGE POSITIONING MAY LEAVE AN ENVIRONMENT NOT
NEARLY AS PRIME FOR A FULL DECOUPLING RELATIVE TO THAT NOTED ON A
SIMILAR AIRMASS WITNESSED SUNDAY NIGHT. REGARDLESS...STILL FAVOR A
STRONG RESPONSE WITH READINGS BROADELY IN THE NEGATIVE TEENS...
COLDEST LOCALES MAKING A RUN TO THE -20F MARK. WIND CHILL HEADLINES
NOW IN PLACE THROUGH THE NOON HOUR TO ADDRESS THE HIGHER END WIND
CHILLS /COLDER THAN -25/ EXPECTED THROUGH THURSDAY MORNING...FURTHER
REFINEMENTS AND EXTENSIONS LIKELY OVER THE NEXT DAY TO CAPTURE AT
LEAST ADVISORY LEVEL VALUES LATE THURSDAY INTO THURSDAY NIGHT.
A GENERAL INCREASE IN THE THICKNESS FIELD AS HEIGHTS BUILD COMBINED
WITH AN EMERGING LOW LEVEL SOUTHWEST GRADIENT IN THE WAKE OF THE
EXITING RIDGE WILL BECOME THE SLOW MODERATION PROCESS STARTING
FRIDAY. EVEN SO...GIVEN THE COLD MORNING START...WILL AGAIN SEE
TEMPERATURES STRUGGLE TO CLIMB OUT OF THE SINGLE DIGITS. LOW
AMPLITUDE WAVE OF PACIFIC ORIGIN WILL WORK DOWN THE BACKSIDE OF THE
DEPARTING LONGWAVE TROUGH FRIDAY AND FRIDAY NIGHT. SOME INCREASE IN
MID LEVEL WARM AIR ADVECTION IMMEDIATELY DOWNSTREAM OF THE INBOUND
HEIGHT FALLS WILL ELICIT AN AXIS OF WEAK ISENTROPIC ASCENT...THIS
ASCENT STREAMING ACROSS SE MICHIGAN BY FRIDAY NIGHT. THE OVERALL
MOISTURE RECOVERY REMAINS MODEST...BUT STILL SUPPORTIVE OF A PERIOD
OF LIGHT SNOW. ACCUMULATION POTENTIAL AT AN INCH OR LESS THROUGH
THE OVERNIGHT PERIOD.
AS THE MID-LEVEL FLOW STARTS TO FLATTEN OUT EARLY SATURDAY...A 70KT
SOUTHERLY LLJ WILL ALLOW WARM AND MOIST AIR FROM THE GOM TO FEED
INTO A DEVELOPING MID-LATITUDE CYCLONE OVER THE MMV. MODERATE
CONFIDENCE THIS LOW WILL TRACK FROM IND TO TOL...LEAVING SE MI IN
THE BEST DEFORMATION ZONE SNOWFALL. MOISTURE CONTENT IN THIS SYSTEM
LOOKS EXCELLENT WITH SPECIFIC HUMIDITY BREACHING THE 4.0 G/KG MARK
AT THE OH BORDER. THE HIGHER CAPACITY FOR MOISTURE IS ASSOCIATED
WITH THE INCREASED THETA-E GRADIENT FURTHEST SOUTH...AND COULD BRING
PRECIP TYPE ISSUES AS THERE IS A CHANCE FOR RAIN TO MIX IN. DESPITE
POTENTIALLY LOWER SNOW RATIOS...WE ARE STILL LOOKING AT SEVERAL
INCHES OF SNOW FROM THIS SYSTEM. THE BITTER COLD TEMPERATURES MAKE A
RETURN SUNDAY NIGHT THROUGH MONDAY NIGHT IN THE WAKE OF THE
SNOWSTORM.
MARINE...
A GUSTY NORTHWEST WIND WILL EXIST ACROSS THE CENTRAL GREAT LAKES
TONIGHT AND THURSDAY AS ARCTIC AIR CONTINUES TO FUNNEL INTO THE
REGION. BRIEF PERIODS OF MARGINAL GALES WILL BE POSSIBLE ACROSS THE
CENTRAL PORTIONS OF THE LAKE HURON OPENWATERS THROUGH THIS TIME.
HOWEVER THE MAJORITY OF LAKE HURON IS NOW ICE COVERED...LIMITING
BOTH THE FREQUENCY AND DURATION ENOUGH TO PRECLUDE A GALE WARNING
HEADLINE AT THIS TIME. WIND WILL DIMINISH THURSDAY NIGHT AS A RIDGE
OF HIGH PRESSURE WORKS INTO THE AREA. RIDGE AXIS SLIDING EAST ON
FRIDAY WILL ALLOW SOUTHWEST WINDS TO RAMP UP...WITH GUSTS TO 30
KNOTS EXPECTED ONCE AGAIN OVER THE CENTRAL PORTIONS OF LAKE HURON
WHERE OPEN WATER PERSISTS.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WIND CHILL WARNING UNTIL NOON EST THURSDAY FOR MIZ047>049-053>055-
060>063-068>070.
WIND CHILL ADVISORY UNTIL NOON EST THURSDAY FOR MIZ075-076-082-083.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MICHIGAN WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....DG
SHORT TERM...CB
LONG TERM....MR/MM
MARINE.......MR
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 335 PM EST WED FEB 18 2015 MIZ047>049-053>055-060>063-068>070-192045- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB- 335 PM EST WED FEB 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND CHILL WARNING IS IN EFFECT TONIGHT. REFER TO THE LATEST WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WIND CHILL WARNING IS IN EFFECT THROUGH THURSDAY MORNING. REFER TO THE LATEST WINTER WEATHER MESSAGE FOR DETAILS. DANGEROUSLY COLD TEMPERATURES WILL CONTINUE THURSDAY NIGHT AND EARLY FRIDAY...WITH WIND CHILLS AS LOW AS 25 BELOW ZERO EXPECTED THROUGH THIS TIME. LIGHT SNOW IS LIKELY FRIDAY NIGHT INTO SATURDAY...WITH JUST MINOR ACCUMULATIONS OF AROUND AN INCH. MORE SUBSTANTIAL ACCUMULATING SNOW IS POSSIBLE SATURDAY NIGHT INTO SUNDAY...ESPECIALLY AS ONE HEADS TOWARD THE OHIO BORDER...AS LOW PRESSURE IS FORECASTED TO TRACK THROUGH THE OHIO VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ075-076-082-083-192045- WASHTENAW-WAYNE-LENAWEE-MONROE- 335 PM EST WED FEB 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND CHILL ADVISORY IS IN EFFECT TONIGHT. REFER TO THE LATEST WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WIND CHILL ADVISORY IS IN EFFECT THROUGH THURSDAY MORNING. REFER TO THE LATEST WINTER WEATHER MESSAGE FOR DETAILS. DANGEROUSLY COLD TEMPERATURES WILL CONTINUE THURSDAY NIGHT AND EARLY FRIDAY...WITH WIND CHILLS AS LOW AS 25 BELOW ZERO EXPECTED THROUGH THIS TIME. LIGHT SNOW IS LIKELY FRIDAY NIGHT INTO SATURDAY...WITH JUST MINOR ACCUMULATIONS OF AROUND AN INCH. MORE SUBSTANTIAL ACCUMULATING SNOW IS POSSIBLE SATURDAY NIGHT INTO SUNDAY...ESPECIALLY AS ONE HEADS TOWARD THE OHIO BORDER...AS LOW PRESSURE IS FORECASTED TO TRACK THROUGH THE OHIO VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-192045- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 335 PM EST WED FEB 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). MR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 805 PM EST WED FEB 18 2015 MIZ047>049-053>055-060>063-068>070-190315- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE- LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB- INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE... SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER... PORT HURON...HOWELL...PONTIAC...WARREN 805 PM EST WED FEB 18 2015 ...A WIND CHILL WARNING IS IN EFFECT THROUGH NOON THURSDAY... TEMPERATURES WILL CONTINUE TO FALL THIS EVENING...DROPPING TO ZERO OR BELOW IN MANY LOCATIONS BY MIDNIGHT. AS NORTHWEST WINDS OF 10 MPH OR SO CONTINUE...WIND CHILLS WILL FALL TO NEAR 25 BELOW ZERO LATER THIS EVENING. EVEN AS WINDS DIMINISH SLIGHTLY DURING THE OVERNIGHT HOURS...TEMPERATURES WILL FALL TO AROUND 10 BELOW ZERO WITH CHILL CHILLS REACHING 30 BELOW ZERO AT TIMES. MIZ075-076-082-083-190315- WASHTENAW-WAYNE-LENAWEE-MONROE- INCLUDING THE CITIES OF...ANN ARBOR...DETROIT...ADRIAN...MONROE 805 PM EST WED FEB 18 2015 ...A WIND CHILL ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON THURSDAY... TEMPERATURES WILL FALL BELOW ZERO AFTER MIDNIGHT AND BOTTOM OUT BETWEEN 4 BELOW AND 8 BELOW ZERO. WITH NORTHWEST WINDS OF NEAR 10 MPH PERSISTING...EXPECT WIND CHILLS TO DROP INTO THE 15 BELOW TO 20 BELOW ZERO RANGE AND OCCASIONALLY APPROACH 25 BELOW ZERO LATE TONIGHT. DG
The national radar mosaic for the moment the first event began.
13 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562054, 562055, 562056, 562057, 562058, 562059, 562060, 562061, 562062, 562063, 562064, 562065, 562066.